Probability Theory and Related Fields

, Volume 96, Issue 2, pp 153–176

Geography of the level sets of the Brownian sheet

  • Robert C. Dalang
  • John B. Walsh
Article
  • 87 Downloads

Summary

We describe geometric properties of {W>α}, whereW is a standard real-valued Brownian sheet, in the neighborhood of the first hitP of the level set {W>α} along a straight line or smooth monotone curveL. In such a neighborhood we use a decomposition of the formW(s, t)=α−b(s)+B(t)+x(s, t), whereb(s) andB(t) are particular diffusion processes andx(s, t) is comparatively small, to show thatP is not on the boundary of any connected component of {W>α}. Rather, components of this set form clusters nearP. An integral test for thorn-shaped neighborhoods ofL with tip atP that do not meet {W>α} is given. We then analyse the position and size of clusters and individual connected components of {W>α} near such a thorn, giving upper bounds on their height, width and the space between clusters. This provides a local picture of the level set. Our calculations are based on estimates of the length of excursions ofB andb and an accounting of the error termx.

Mathematics Subject Classifications (1991)

60G60 60G15 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Adler, R.J.: The uniform dimension of the level sets of a Brownian sheet. Ann. Probab.6, 509–515 (1978)Google Scholar
  2. 2.
    Adler, R.J.: The geometry of random fields. New York: Wiley 1981Google Scholar
  3. 3.
    Cairoli, R., Walsh, J.B.: Stochastic integrals in the plane. Acta Math.134, 111–183 (1975)Google Scholar
  4. 4.
    Ciesielski, Z., Taylor, S.J.: First passage times and sojourn times for Brownian motion in space and the exact Hausdorff measure of the sample path. Trans. Am. Math. Soc.103, 434–450 (1962)Google Scholar
  5. 5.
    Dalang, R.C., Walsh, J.B.: The structure of a Brownian bubble. (Preprint)Google Scholar
  6. 6.
    Ernst, B.: The magic mirror of M.C. Escher. Toronto, Canada: Ballantine Books 1976Google Scholar
  7. 7.
    Garsia, A.M.: Continuity properties of Gaussian processes with multidimensional time parameter. In: Le Cam, L.M. et al. (eds.) Proc. Sixth Berkeley Symp. Math. Stat. and Prob., vol. II, pp. 369–374. Berkeley: University of California Press 1971Google Scholar
  8. 8.
    Hurewicz, W., Wallman, H.: Dimension theory. Princeton: Princeton University Press 1941Google Scholar
  9. 9.
    Kendall, W.: Contours of Brownian processes with several-dimensional time. Z. Wahrschein-lichkeitstheor. Verw. Geb.52, 269–276 (1980)Google Scholar
  10. 10.
    Knight, F.: Essentials of Brownian motion and diffusion. Providence, RI: Am. Math. Soc. 1981Google Scholar
  11. 11.
    Revuz, D., Yor, M.: Continuous martingales and Brownian motion. Berlin Heidelberg New York: Springer 1991Google Scholar
  12. 12.
    Walsh, J.B.: Martingales with a multidimensional parameter and stochastic integrals in the plane. In: delPino, G., Rebolledo, R. (eds.) Lectures in probability and statistics. (Lect. Notes Math., vol. 1215, pp. 329–491) Berlin Heidelberg New York: Springer 1986Google Scholar

Copyright information

© Springer-Verlag 1993

Authors and Affiliations

  • Robert C. Dalang
    • 1
  • John B. Walsh
    • 2
  1. 1.Department of MathematicsTufts UniversityMedfordUSA
  2. 2.Department of MathematicsUniversity of British ColumbiaVancouverCanada

Personalised recommendations